Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Paducah, KY

March 30, 2012Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Mar 30, 2012, 8:29 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 8:29 PM CDT (01:29 UTC)
Expired
Mar 30, 2012, 9:00 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Spencer County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 55 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS53 KPAH 310129
SVRPAH
INC147-173-310200-
/O.NEW.KPAH.SV.W.0124.120331T0129Z-120331T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SPENCER COUNTY IN SOUTHWEST INDIANA...
  NORTHEASTERN WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL 900 PM CDT.

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOLSOMVILLE...OR 7 MILES NORTHEAST OF BOONVILLE...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  FOLSOMVILLE...DALE...TENNYSON...GENTRYVILLE AND CHRISNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3797 8705 3807 8732 3823 8720 3823 8719
      3817 8695
TIME...MOT...LOC 0129Z 291DEG 20KT 3813 8719
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
634 
WWUS53 KPAH 310145
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CDT FRI MAR 30 2012

INC147-173-310200-
/O.CON.KPAH.SV.W.0124.000000T0000Z-120331T0200Z/
SPENCER IN-WARRICK IN-
845 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WARRICK AND CENTRAL SPENCER COUNTIES IN SOUTHWEST INDIANA UNTIL 900
PM CDT...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FOLSOMVILLE...OR 11 MILES NORTHEAST OF BOONVILLE...MOVING EAST AT 25
MPH.

LAT...LON 3803 8721 3820 8708 3817 8695 3797 8705
TIME...MOT...LOC 0145Z 291DEG 20KT 3811 8709
WIND...HAIL 60MPH 1.00IN

$$
030 
WWUS53 KPAH 310158
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT FRI MAR 30 2012

INC147-173-310208-
/O.EXP.KPAH.SV.W.0124.000000T0000Z-120331T0200Z/
SPENCER IN-WARRICK IN-
858 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARRICK AND
CENTRAL SPENCER COUNTIES IN SOUTHWEST INDIANA WILL EXPIRE AT 900 PM
CDT/1000 PM EDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3803 8721 3820 8708 3817 8695 3797 8705
TIME...MOT...LOC 0158Z 291DEG 20KT 3807 8701

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:55 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Mar 30, 12:55 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT FRI MAR 30 2012

.UPDATE...
ISSUED AT 1253 PM CDT FRI MAR 30 2012

LATEST UPDATE INCLUDES NEW AVIATION SECTION AND LONG TERM UPDATE.

UPDATE ISSUED AT 1233 PM CDT FRI MAR 30 2012

REFINED THE TIMING AND INTENSITY OF THE POP/WEATHER GRIDS FOR THE REST
OF TODAY AND INTO TONIGHT. ADJUSTMENTS WERE ALSO MADE TO REFINE OTHER
SENSIBLE WEATHER ELEMENTS...SUCH AS TEMPERATURE...DEWPOINT...WIND...SKY
COVER AND RELATIVE HUMIDITY.

WITH THE MANDATORY LEVEL UPPER AIR ANALYSIS...THERE WAS A MAXIMUM
OF HIGHER THETA-E AIR OVER SOUTHEAST OK...NORTHERN AR...AND
SOUTHEAST MISSOURI THIS MORNING...WITH A SECONDARY AREA OVER
NORTHERN AND NORTHEAST ILLINOIS. THE BEST LOW LEVEL MOISTURE WAS OVER
WEST KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

THE 12KM NAM-WRF AND 3KM HRRR NUMERICAL MODEL
MASS/INSTABILITY/RADAR REFLECTIVITY FIELDS SUGGEST THAT THE
NORTHERN INDIANA CONVECTION AND NEWLY MINTED CENTRAL KENTUCKY CONVECTION
SHOULD GRADUALLY BUILD WESTWARD WITH TIME. THE 0-3/3-6KM NAM-WRF BULK
SHEAR REMAINS LOW /15-25 KNOTS/...SO SIGNIFICANT STORM
ORGANIZATION MAY NOT BE IN THE CARDS FOR THE AREA. HOWEVER...SHARP
LAPSE RATES AND DECENT CAPE/DOWNDRAFT CAPE SUGGEST THE POTENTIAL
THAT GOOD UPDRAFTS WILL WARRANT THE MENTION OF AT LEAST SMALL HAIL
AND GUSTY WINDS IN THE GRIDDED FORECAST THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. AT THIS TIME...FOCUSED THIS MENTION OF
HAIL/WIND IN THE SCATTERED THUNDERSTORM COVERAGE AREA.

THE NAM-WRF/GFS/RUC APPEARED TO INITIALIZE BETTER WITH INSTABILITY
/LIFTED INDEXES/ AND PRECIPITABLE WATER FROM THE GOES SOUNDER
IMAGERY VERSUS THE REST OF THE MODEL GUIDANCE THIS MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 1233 PM CDT FRI MAR 30 2012

IN LINE WITH THE MIDNIGHT SHIFT ADJUSTMENT FOR POPS/WEATHER
TONIGHT INTO SATURDAY...ADJUSTED AND SLIGHTLY INCREASED RAIN
CHANCES MAINLY OVER SOUTHEAST MISSOURI. GIVEN THE STRONGER DRY AIR
ADVECTION AHEAD OF THE FRONTAL BOUNDARY ON SATURDAY...KEPT RAIN
CHANCES OUT OF A VAST MAJORITY OF SOUTHERN ILLINOIS AND WEST
KENTUCKY AND ALL OF SOUTHWEST INDIANA.

RIDGING ON SUNDAY STILL REMAINS DOMINANT...SO LOW TO MIDDLE 80S
AND LIMITED CLOUD COVER REMAIN ON TARGET IN THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY THE GFS HAS BEEN MORE CONSISTENT IN BRINGING ENERGY OUT OF
THE SOUTHWEST U.S. EARLY IN THE WEEK...IN THE FORM OF A CUT OFF AS
IT MOVES ACROSS THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI
VALLEY REGION. THE GFS AND GEM MODELS ARE IN DECENT AGREEMENT AND
WE GENERALLY USED A BLEND OF THE TWO AS A GUIDE.

H5 RIDGING ACROSS THE REGION SHOULD KEEP MONDAY ESSENTIALLY DRY.
CANNOT RULE OUT SOMETHING ISOLD...BUT TOO LOW OF A CHANCE TO MENTION
AT THIS TIME. CHANCES OF CONVECTION WILL INCREASE FROM LATE MONDAY
NIGHT THROUGH TUESDAY AS SOME ASSEMBLANCE OF THE CUT OFF APPROACHES
THE REGION FROM THE WEST. WILL CONTINUE CHANCES THROUGH WEDNESDAY
AND THEN LEAVE THE REST OF THE FORECAST DRY FOR NOW. WE MAY WITH
TIME NEED TO LINGER POPS FOR CONVECTION BEYOND WEDNESDAY. BUT GIVEN
THE DEGREE OF LOW CONFIDENCE/UNCERTAINTY...PREFER TO WAIT UNTIL
LATER SOLUTIONS SHOW A MORE CONSISTENT TREND DAY 6 AND BEYOND.

MONDAY WILL START OFF UNSEASONABLY WARM...NOTHING NEW THIS EARLY
SPRING. ONCE THE UPPER LOW BECOMES A FACTOR...TEMPERATURES SHOULD
LOWER TO CLOSER TO NORMAL VALUES FOR EARLY APRIL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY KEPT THE TAFS SIMPLE GIVEN LOW PROBABILITIES OF CONVECTION
AT ANY GIVEN POINT. DEPICTED CU AND SSW WINDS GUSTY THROUGH LATE
AFTERNOON. KEPT CB MENTION GOING UNTIL WINDS SHIFT AROUND LATER
TONIGHT TO NNE. UPDATES MAY BE REQUIRED SHOULD CONFIDENCE INCREASE
THAT CONVECTION WILL DIRECTLY AFFECT THE TERMINALS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 30, 12:44 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT FRI MAR 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1244 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF SOUTHWEST INDIANA
AND WEST KENTUCKY...AS WELL AS PART OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE RISK AREA IS ALONG AND EAST OF A LINE
FROM PERRYVILLE AND MARBLE HILL MISSOURI TO FULTON KENTUCKY.

THE PRIMARY SEVERE THUNDERSTORM HAZARDS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE A CONCERN AS THE STORMS MOVE EXTREME SOUTHERN ILLINOIS AND
WEST KENTUCKY LATER THIS AFTERNOON AND THIS EVENING.

ONCE THE STORMS DEVELOP...THEY WILL LIKELY MOVE EAST...SOUTHEAST
BETWEEN 15 AND 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE OVER SOUTHERN
SECTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY ON
SATURDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY AND
TUESDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS POSSIBLE FROM MID AFTERNOON THROUGH
EARLY THIS EVENING.

SMITH

In the hours before

Local storm report, Mar 30, 6:08 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             CAMPBELL HILL           37.93N 89.55W
03/30/2012  M1.50 INCH       JACKSON            IL   EMERGENCY MNGR

            PING PONG SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 30, 6:48 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             ALBION                  38.38N 88.06W
03/30/2012  M0.88 INCH       EDWARDS            IL   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 30, 8:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 SW AVA                37.87N 89.52W
03/30/2012  M0.75 INCH       JACKSON            IL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED SOUTHWEST OF AVA.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:19 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick26 min
Mar 31, 1:53 AM CDTSevere Thunderstorm WarningPAHSpencer, Warrick22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.